Search the Community

Showing results for tags 'cortisol'.



More search options

  • Search By Tags

    Type tags separated by commas.
  • Search By Author

Content Type


Forums

  • Support
    • Read This First
    • Introductions and updates
    • Tapering
    • Symptoms and self-care
    • Finding meaning
    • Relationships
  • The commons
  • Current events
    • Events, controversies, actions
    • In the media
    • Success stories: Recovery from withdrawal
    • From journals and scientific sources

Found 7 results

  1. I have been doing some research into the biology of anxiety. We're all here familiar with the cortisol spike and adrenaline, and how those biochemicals are key components of the anxiety we all feel during our recovery from antidepressant use. A friend put me on the trail of the limbic system - where these chemicals do some of their worst work. I did not know anything about the limbic system. Or why my spell-checker insists that I am spelling it wrong when I know that I am not. (Think of the spell checker as a metaphor for our damaged limbic system - it's lying to us). Here is a short definition of the limbic system: The primary structures within the limbic system include the amygdala, hippocampus, thalamus, hypothalamus, basal ganglia, and cingulate gyrus. The amygdala is the emotion center of the brain, while the hippocampus plays an essential role in the formation of new memories about past experiences. Of key concern to us is the amygdala - that's where the "fight or flight" instinct is stimulated by cortisol and adrenaline. And ours are broken. Now, there is no medicine or supplement to heal the amygdala - or any other part of the limbic system (though it should be noted that the hippocampus can be stimulated by aromas, and some people have had success with aromatherapy; I myself use lavender as a calming aroma). So stop looking for a magic bullet solution. However, the amygdala can be "healed" - along with the rest of the limbic system. And the way to heal it is to remind it of your good memories and form new good memories through experiences. It sounds simplistic. It almost smacks of "fake it until you make it." But I have been putting this into practice, and I am in my first real window of recovery. The way I did it was by contacting old friends and asking them to write me emails filled with the good times of our youth, of the times where the notion of "anxious" could never be applied to me. Where I was a hopeful, outgoing, fun person. In other words - the time before I ever took one psych-med. I have added to that the practice of not avoiding doing things with friends and family. I go out, I engage, and a float through the anxiety if it comes (thank you, Dr. Claire Weekes - go get one of her books now!). I will leave things there for now and end with links to some of the articles I read that put me on this path: https://www.unlearninganxiety.com/amygdala https://www.thebestbrainpossible.com/how-to-help-depression-by-healing-your-limbic-system/ Be well. Live. Make new memories. SJ
  2. This seems to be a very common symptom of withdrawal syndrome. Many people report waking up with a surge of panic or anxiety, or a feeling of anxiety early in the morning. A lot of times, people are waking around 4:30 a.m. or closer to dawn. The first glimmers of morning light signal the nervous system to start the morning cycle with a jump in cortisol. At normal levels, cortisol gives you energy. At elevated levels, cortisol gives you a feeling of unease, anxiety, panic, or depression. When you have withdrawal syndrome, your system is on "high alert" all the time. The normal morning peak of cortisol gets exaggerated and what you would normally feel as "wake up" becomes a surge of panic, anxiety, or dread in the early morning.
  3. Hello I am new to this forum. I have a particular situation where I had cut down a long time ago from 10 mg of Celexa to 5 mg and was able to stay in that doe for a long time. However when I tried to discontinue...i had severe withdrawal symptoms. I went back to five and stayed on 5 for over a year. I had eye surgery due to glaucoma and I believe that the cortisone drops have created a cortisol dysfunction situation. It seems that when I have stress I begin to have withdrawal symptoms and increasing to 10 mg of Celexa works to ease the symptoms. I will like to eventually get off but now I feel stuck with the cortisol situation. I am taaking a leave from work soon to see if lower stress help with my situation. I believe that I am reacting to relatievely minor situations as if they were threatening. Any thoughts would be appreciated!
  4. Here's a video I just encountered that promised to help with my Anxiety. It's Called: "Weightless" by Macaroni Union. If it's a placebo, it's a darned effective one. My just watching it, made my blood pressure drop for the first time in days. Apparently it was specifically designed to lower one's heart rate, reduce blood pressure, and reduce cortisol levels. Give it a shot. And be sure to share any other videos in this thread that have worked for you.
  5. Hello, warriors! Thanks for having me. I've been perusing this site for years, and the HOPE it offers is priceless. I have a few questions. 1. It's over now, but I'm curious: I tapered 10 mg from March 2015-Nov. 2015, at 1 MG a month. Was that too fast? 2. I've tested for high cortisol at noon, evening (6 PM), and bedtime, making it nearly impossible to get normal sleep. How long did your raised cortisol last after you withdrew from your SSRI? I have read that this issue resolves itself eventually; I'm just wondering how long it took for you. I appreciate any insight you have.
  6. Based on this study posted in the journals section: Schmidt, 2014 Prebiotic intake reduces the waking cortisol response and alters emotional bias in healthy volunteersI decided to try Bimuno. So far I've been taking it for a month. For the first few days it seemed like it was reducing the intensity of my cortisol mornings. But then I went into a wave of increased symptoms generally, so I no longer thought it was helping. But now, after a month of taking it, I do seem to be having smoother wake ups and in general, I'm starting to feel better earlier in the day. For most of the month I was taking a whole packet, but now I'm taking half a packet each morning. I'm also now taking a probiotic regularly, which I haven't been throughout most of the month since I started the Bimuno. I'm wondering if perhaps there may be more benefit from taking the combination of both prebiotic and probiotic. I'm still not sure if this is actually helping, or if I'm in a window or if this is recovery which was going to happen anyway. But I will keep taking it and keep updating my experience. If anyone else has tried this, or is trying it, please would you share your experience here.
  7. Hi All, I am new to the group--my name is Jennifer. I have had quite the journey post-partum with my 16 month old son. I was originally put on Zoloft 50mg about 3 weeks after my son was born and stayed on it until mid-March (so about 9 months). I was feeling great that I wanted to come off of the medication. I tapered off of it over a month...it was a difficult taper which makes me wonder if I should have stayed on it longer. But then 5 months after that I went on an intensive yoga retreat and came back with crying jags, anxiety, and insomnia. I went on some herbs for a while to help with adrenal function prescribed by a chiropractor and felt a little better energy wise but was not getting anywhere with the insomnia or crying jags. I discontinued the herbs. Then on the very next day, I went on a nasty ride with psychotropics again with my regular doctor. I wanted relief so I went back on Zoloft but it was so agitating, they needed to give me Lexapro (it's supposedly a little less activating) and Trazadone to sleep. Trazadone worked for one night but I still was so agitated. Then, they ordered me Xanax. After taking one, I felt I wanted to jump out of my skin. I called a psychiatrist and was put on Remeron and Klonopin right away and told to stop everything else. The Remeron helps me sleep but I still feel so overwhelmed at times since coming back from that intensive yoga retreat. The Klonopin helps at times too but I do not want to take it everyday. I am in therapy which is EMDR-based. It has helped but I find it focuses on the negative aspects too much. So we have done some CBT to keep me in the moment. What I am looking for is advice from anyone out there that has had a similar experience with antidepressants and what you did to help yourself. I will be taking saliva tests for cortisol and female hormones tomorrow. Thank God I can send them out on Monday. Other things : 1) I would like to know if anyone knows of a good doctor who understands conventional and holistic care that can help me to slowly get off the Klonopin. I only take 0.25mg twice a day but I am so sensitive to any movement in drugs right now. 2) I would like a doctor's viewpoint/knowledge person on this forum on how Remeron works with the adrenal glands. Could the Remeron be making things worse, better (because I am getting sleep), or is there no difference to the adrenal glands while taking it. 3) If the saliva tests come back with issues with both cortisol levels and female hormonal imbalances, how do I use herbs such Ashwagandha (adrenals) and/or Shatavri (balance female hormones) with Remeron? Or are there other suggestions out there? My biggest concern is adding these new herbs, if needed, while taking Remeron and Klonopin. I know I need my sleep but I also want to be as proactive as possible in finding the best solutions out there. And I have a feeling that there are some veteran people on the forum that could really help me. Thanks, Jennifer